Florida, 2022

Tropical Storm and Storm Surge in Florida, September 27 to 28, 2022

September 27 to 28, 2022 · NWS KEY · 6 events in 3 counties and zones

Major Hurricane Ian moved north from far western Cuba into the western Straits of Florida. As Ian moved north over the Dry Tortugas and into the southeastern Gulf of Mexico from September 27th through the 28th, tropical storm force winds and damaging storm surge occurred across the Florida Keys.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

Major Hurricane Ian moved north from far western Cuba into the western Straits of Florida. As Ian moved north over the Dry Tortugas and into the southeastern Gulf of Mexico from September 27th through the 28th, tropical storm force winds and damaging storm surge occurred across the Florida Keys. A secondary but lesser storm surge occurred along the Gulf of Mexico and Florida Bay side of the Lower and Middle Keys after Major Hurricane Ian moved inland the west coast of Florida, and well after tropical storm force winds had subsided.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Sep 27, 12:36 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Sep 27, 12:36 PM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Key West FL
136 PM EDT Tue Sep 27 2022

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 135 PM EDT Tue Sep 27 2022
After making landfall in western Cuba earlier this morning, Major
Hurricane Ian has now emerged into the southeastern Gulf of
Mexico. As of 1100 am, Ian was centered about 125 miles south
southwest of the Dry Tortugas, moving to the north at 10 mph, with
maximum sustained winds near 115 mph. Despite a minor drift in
track to the southeast over the past 12 hours, the overall impacts
largely will be unchanged for the Florida Keys.

The outer rainbands of Major Hurricane Ian continue to push in
waves across the CWA. Rainfall totals associated with Ian have
already reached between 3 and 9 inches at most island communities,
and an additional several inches of rainfall can be expected over
the next 36 hours. The Florida Keys remain in the right front
quadrant of Ian, which is the quadrant most favorable for isolated
tornado formation in the Florida Keys. The Storm Prediction Center
in Norman, Oklahoma has placed the entire Florida Keys and coastal
waters in a tornado watch through 500 pm. At this time, the
greatest chances for tornado formation may actually be in the
Middle and Upper Keys, where breaks in rainfall has likely led to
some low- level tropospheric destabilization.

Winds will continue to ramp up this afternoon and evening, peaking
in the overnight hours. Tropical Storm force gusts will become
more frequent during this period across the entire island chain,
with tropical storm force sustained winds also possible in the
Middle and Upper Keys. Due to its slow motion and forecast track,
bouts of trailing squalls will likely continue through much of
the day tomorrow, perhaps extending into tomorrow evening.

In terms of storm surge, the biggest impacts will occur at and
just after times of tide time, just after noon and midnight each
day. It cannot be emphasized enough that the storm surge threat
will not end once Ian moves to the northwest of the island chain.
In fact, the greatest storm surge will likely occur after this
northward displacement.

Once Ian finally loses its grip over Florida, a very dry,
continental airmass will advect into the Florida Keys for Thursday
night through early next week. Rain chances will be below normal
for this extended period (slight at best), which will
siginificantly aid in any cleanup efforts required behind Ian. In
fact, there are some indications that dew points may reach as low
as near 70 degrees by early next week, something we have not seen
in several months.

&&

.MARINE...
Issued at 135 PM EDT Tue Sep 27 2022
A Hurricane Warning is in effect for the far western waters,
including the western Straits of Florida and the offshore Gulf of
Mexico coastal waters surrounding the Dry Tortugas. A Tropical
Storm Warning is in effect for the nearshore and offshore waters
of the Lower and Middle Keys, including Hawk Channel and the
Gulfside waters. A Tropical Storm Watch is now in effect for the
nearshore and offshore waters of the Upper Keys, including the
Florida Bay, eastern Hawk Channel, and the eastern Straits of
Florida. A Storm Surge Watch is also in effect for all of the
Florida Keys, with current coastal flooding and high tides likely
to be exacerbated by the passage of potential Major Hurricane Ian
on Tuesday and Wednesday.

From synopsis, breezes will continue to freshen as Major Hurricane
Ian approaches the extreme western coastal waters of the Florida
Keys this afternoon and evening. Mariners are reminded that while
the actual center of Ian is expected to remain west of the Florida
Keys coastal waters, extremely hazardous conditions are expected
to continue for all marine zones. Although Ian will slowly depart
to the northeast by Wednesday night into Thursday, hazardous seas
will likely continue through at least Friday night for the western
marine zones, including the Dry Tortugas. Mariners should
continue to monitor the latest information provided by the
National Hurricane Center and the National Weather Service office
in Key West

&&

.AVIATION...
(18Z TAFS)
Issued at 135 PM EDT Tue Sep 27 2022
The outer rainbands of Hurricane Ian will continue to ravage the
Keys' coastal waters and inland areas, resulting in periods of
sub- VFR conditions at both terminals. Conditions continue to
deteriorate throughout today as Ian pushes northwest to north over
the next 24 hours. Winds will continue to increase and veer to be
out of the southeast.

&&

.CLIMATE...
On this day in Keys' weather history in 1987, the daily record
rainfall of 3.70" was recorded at Key West International Airport.
Rainfall records for Key West date back to 1871.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  87  77  87  78 / 100  90  70  60
Marathon  88  77  89  79 / 100  90  80  60

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through late tonight for FLZ076>078.

     Storm Surge Watch for FLZ076>078.

     Tropical Storm Watch for FLZ076.

     Tropical Storm Warning for FLZ077-078.

GM...Tropical Storm Watch for GMZ031-042-052-072.

     Tropical Storm Warning for GMZ032-033-035-043-044-053-054-073-
     074.

     Small Craft Advisory until 6 PM EDT this evening for GMZ031-042-
     052-072.

     Hurricane Warning for GMZ034-055-075.

&&

Public/Marine/Fire...BT
Aviation/Nowcasts....TW
Data Acquisition.....AP

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 27, 4:25 PM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
525 PM EDT Tue Sep 27 2022

FLZ076>078-GMZ031>035-042>044-052>055-072>075-281100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
525 PM EDT Tue Sep 27 2022

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Tonight.

...Hurricane Warning for the Dry Tortugas...
...Tropical Storm Warning for the Florida Keys...
...Storm Surge Warning for the Dry Tortugas...
...Storm Surge Watch for all of the Florida Keys...
...Flood Watch in effect for all Florida Keys...
...Tornado Watch for the Florida Keys through 5am...

Hurricane Ian will continue move northward across the
southeastern Gulf of Mexico this evening. A Hurricane Warning is
in effect for the Dry Tortugas and surrounding waters. A Tropical
Storm Warning is in effect for the Florida Keys and surrounding
coastal waters, including Florida Bay. Tropical storm force
winds, mainly in gusts during passing squalls, will occur through
evening, with sustained tropical storm force winds likely later
this evening through Wednesday morning, especially in the Lower
Florida Keys. A Storm Surge Watch remains in effect for all the
Florida Keys, for potential coastal saltwater inundation of 2 to 3
feet above normal high tides. Minor saltwater flooding of low
elevation streets and lots is expected to continue today, ahead of
the more significant flooding as Ian passes by to our west.

An additional 4 to 6 inches of rainfall is possible anywhere in
the Florida Keys through Thursday, which could result in localized
freshwater flooding. The Florida Keys are under a Tornado Watch
through 5am Wednesday, for isolated tornadoes embedded in
rainbands.

Residents and visitors should continue to closely monitor the
latest information from the National Hurricane Center and the
National Weather Service office in Key West.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hurricane Ian is forecast to approach the west coast of Florida
on Wednesday and Wednesday night as a major hurricane. The threat
for tropical storm force winds, mainly in fast moving squalls,
will continue along the Keys island chain into Wednesday morning,
and for the offshore Gulf waters through Wednesday afternoon.

Coastal flooding on the Bay and Gulf side, especially in the
Upper Keys, is expected to continue for some time after Ian
departs the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 27, 2:17 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
317 PM EDT TUE SEP 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TROPICAL STORM   4 WSW BOCA CHICA        24.56N 81.76W
09/27/2022                   LOWER KEYS IN MONR FL   ASOS

            A WIND GUST OF 46 KTS, OR 53 MPH, WAS RECORDED BY THE
            ASOS KEY WEST INTERNATIONAL AIRPORT AT 235 PM EDT. THIS
            GUST WAS ASSOCIATED WITH AN OUTER RAINBAND OF HURRICANE
            IAN.

&&

AP
Local storm report, Sep 27, 3:43 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
443 PM EDT TUE SEP 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TROPICAL STORM   5 WSW BOCA CHICA CHANNE 24.55N 81.80W
09/27/2022                   LOWER KEYS IN MONR FL   PUBLIC

            A LARGE SILVER BUTTONWOOD WAS DOWNED BY HIGH WINDS ON
            UNITED STREET AND DUVAL STREET IN KEY WEST.

&&

AP
Local storm report, Sep 27, 3:57 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
457 PM EDT TUE SEP 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TROPICAL STORM   4 WSW BOCA CHICA        24.56N 81.75W
09/27/2022                   LOWER KEYS IN MONR FL   ASOS

            A WIND GUST OF 60 MPH, OR 52 KTS, WAS RECORDED BY THE
            ASOS AT KEY WEST INTERNATIONAL AIRPORT AT 445 PM EDT.
            THIS GUST WAS ASSOCIATED WITH AN OUTER RAINBAND OF
            HURRICANE IAN.

&&

AP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 tropical storm, 3 storm surge/tide. Local standard time, as filed.

Tropical Storm, Monroe/Lower Keys

When
September 27, 4:45 PM EST to September 28, 6:30 AM EST
Where
Monroe/Lower Keys forecast zone
Reported by
NWS Storm Survey
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Sustained tropical storm force winds occurred in the Lower Florida Keys from Key West through the Seven Mile Bridge, and were measured in the 45 to 60 mph range. Peak gusts of 79 mph at the Key West International Airport, 68 mph at the Naval Air Station Key West Boca Chica Field, and 75 mph at an electric substation on Big Coppitt Key. Wind damage occurred in the form of scattered large tree limbs downed, with isolated uprooted or snapped trees. Scattered fences were downed in the city of Key West, with isolated building soffit and siding damage. A few commercial business signs were blown out throughout the Lower Florida Keys. A few gas station canopies within Key West displayed fascia damage, and one gas station canopy on Stock Island exhibited foundation failure among its four posts. Total power outages peaked near 10,000 customers in the Lower Florida Keys, representing approximately one-third of the Keys Energy service area.

Storm Surge/Tide, Monroe/Lower Keys

When
September 27, 7:00 PM EST to September 28, 3:00 AM EST
Where
Monroe/Lower Keys forecast zone
Reported by
NWS Storm Survey
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Storm surge occurred along the oceanside of the Lower Florida Keys, with a a peak storm tide from City of Key West damage assessments near 4.7 feet NAVD88 along the southwest oceanside and Truman Annex area. Values of 3.5 to 4.4 feet NAVD88 were observed along much of the oceanside of Key West and confirmed by a USGS gauge, and 3.0 NAVD88 on the southeast corner of Key West and oceanside Stock Island. A storm tide measurement of 2.8 feet was recorded by a USGS gauge on the oceanside of Little Torch Key. 93 residences in Key West were flooded with 38 classified as receiving major damage and 55 with minor damage. Numerous vehicles were flooded especially in the oceanside portions of Truman Annex, southern Bahama Village and scattered throughout the southwest and south central portions of Key West. Flagler Avenue and South Roosevelt Boulevard remained closed after the passage of Ian due to flooding and debris, with the latter buried under sand to a depth of 1 to 2 feet. 6 large concrete barriers along the oceanfront of South Roosevelt Boulevard were displaced by wave action up to 30 feet. A second surge with storm tides peaking near 2.5 feet occurred the afternoon of the 28th as Hurricane Ian moved inland the west coast of Florida. Impacts were limited to street flooding in Key West and along the northern portions of the larger Lower Florida Keys.

Tropical Storm, Monroe/Middle Keys

When
September 27, 8:00 PM EST to September 28, 4:00 AM EST
Where
Monroe/Middle Keys forecast zone
Reported by
NWS Storm Survey
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Tropical storm force winds occurred in the middle Florida Keys from Marathon through Long Key. Sustained winds ranged from 30 to 45 mph with peak gusts measured at 60 mph at the Florida Keys Marathon International Airport, and 58 mph at the Marathon High School as well as an automated weather station on the oceanside of Crawl Key. Scattered tree limbs were downed, with power outages limited to small portions of a few neighborhoods at a time.

Storm Surge/Tide, Monroe/Middle Keys

When
September 27, 8:00 PM EST to September 28, 4:00 AM EST
Where
Monroe/Middle Keys forecast zone
Reported by
NWS Storm Survey
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Oceanside storm surge flooding occurred with storm tide levels ranging from 2.0 to 2.5 feet NAVD88. Oceanfront street flooding along with yards and several outbuildings and sheds flooded generally less than one foot deep. A second storm surge occurred during the afternoon of the 28th, resulting in widespread street flooding along Gulf of Mexico and Florida Bayfront neighborhoods.

Storm Surge/Tide, Monroe/Upper Keys

When
September 27, 8:00 PM EST to September 28, 4:00 AM EST
Where
Monroe/Upper Keys forecast zone
Reported by
NWS Storm Survey
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Oceanside storm surge flooding occurred with storm tide of 1.8 feet NAVD88 measured at the Snake Creek Bridge. Street flooding was noted along the oceanfront of the Upper Florida Keys in Islamorada, Tavernier and Rock Harbor. Wave overwash occurred onto U.S. Highway 1 at Sea Oats Beach on Lower Matecumbe Key.

Tropical Storm, Monroe/Upper Keys

When
September 28, 3:00 AM EST to 7:00 AM EST
Where
Monroe/Upper Keys forecast zone
Reported by
NWS Storm Survey
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Tropical storm force winds occurred mainly in gusts across the upper Florida Keys from Islamorada through Ocean Reef. Peak sustained winds were mainly in the 25 to 30 mph range, with peak gusts measured at 45 mph at Ocean Reef, and 40 mph at automated stations in Tavernier and Islamorada. Limited utility line damage occurred along with isolated downed tree limbs. Power outages were limited to small portions of a neighborhood or two at a time.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, September 2022The 2022 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058261, 1058262, 1058260, 1058263, 1058264, 1058259.